What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 4, 8:35 PM CST, 32 minutes earlier.
Area forecast discussion, May 4, 8:35 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
935 PM CDT Sat May 4 2019
.UPDATE...
Issued at 934 PM CDT Sat May 4 2019
Some comments regarding weather earlier this evening and also
through the next 24 hours:
1) Earlier weather:
Late afternoon-evening storms played out fairly close to
expectations of the past 24 hours. We came close to issuing a few
Warnings (SVR), but instead issued several Special Weather
Statements (SPS) to cover at-times near-severe signatures for wind
and/or hail. The overall-strongest activity affected
Furnas/Harlan/Franklin/Phillips counties. Ground-truth wise,
assuming no more delayed reports roll in, thus far we only
received reports of small hail and a few unofficial mesonet
stations gusted into the 40-50 MPH range. Storm intensity was held
in check by a combo of only modest instability (mixed- layer CAPE
mainly 500-1000 J/kg) and deep-layer shear only 20-30KT.
2) Rest of tonight:
Barring some surprises, the strong/severe storm threat appears to
be done for the night, and have updated the Hazardous Weather
Outlook (HWO) to reflect this. That being said, with some modest
elevated instability sticking around, and in the presence of a
relatively weak low level jet, there is a non-zero risk for at
least very isolated/"random" storm development through the night.
Post-midnight, our official forecast only mentions a storm
possibility within our KS zones, but there is at least a 10
percent chance that a storm or two could flare up within our
Nebraska zones as well (chances need to be 15+ percent to be
formally mentioned in worded forecast products).
3) Sunday's severe storm threat:
Will defer to incoming night shift to better address our next
chance of strong-severe storms Sunday afternoon-evening, but agree
with preceding day-shifter that Sunday's setup looks a bit more
potent than today's ever was, with mixed-layer CAPE likely closer
to 2000 J/kg, and a low-level forcing/focus provided by a cold
front moving in from the north. HOWEVER, mid-upper level forcing
is fairly weak, so even though the overall probability of a few
severe storms looks better, the overall-coverage of this activity
is somewhat questionable. No matter, the 3-10 PM time frame looks
to be our main concern.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat May 4 2019
Aloft: Dominant teleconnections indicate a -EPO/-NAO. RAP
dynamic tropopause analyses showed confluent low-amplitude flow was
over the CONUS with a broad trof over the Cntrl/Nrn Plns. That will
remain the case thru tomorrow. A weak shrtwv trof was currently over
the Nrn Rckys. This trof will diminish further as it mvs SE and
crosses the Cntrl Plns around midday tomorrow.
Surface: MSAS data showed wk high pres extended from TX-GtLks-
Hudson Bay with a fairly potent low along the MB-ON border. A cold
front stretched from this low acrs the Nrn Plns back into the
Canadian Rckys. This front will cont sagging S tonight as the low
heads into ON. It will arrive into Nrn CWA tomorrow AM and sag to
near I-80 in the aftn.
Now thru 8 PM: Temps hv risen into the 70s with dwpts mixing down
into the mid-upr 40s most locations...except E of Hwy 281. This has
resulted in MLCAPE near 500 J/kg. With little CIN...shwrs began
forming from AUH-JYR-OLU around 18Z. The main area of concern is
from IML-LBF-TIF-ONL where sct tstms hv begun forming. CAMs suggest
these tstms will cont to incrs in coverage and sweep thru most of
S-ctrl NEB late this aftn and dissipate early this evng.
Given that these storms will be high-based...outflow/downburst winds
of 50-60 mph will be the primary svr threat. However...frzg lvls are
around 8K ft...just abv cld base. That means these tstms will
produce lots of small hail (peas/dimes/pennies)...but can't rule out
a a few quarters/nickels.
Tonight: Sct tstms will rapidly diminish with sunset gvn the lack of
QG forcing. Some mdls suggest a few shwrs and psbly a tstm could
linger over N-cntrl KS...but I doubt it.
Lows a little warmer than normal.
Sun: The cold front eases in from the N. Sct tstms could fire along
and S of the front after 20Z. Temps well into the 70s with dwpts in
the low-mid 50s with steep mid-lvl LR's of 8 C/km will result in
better instability than today with MLCAPE 1200-2000 J/kg per
15Z/SREF. 0-6 km shear will be around 35 kt. This environment
support svr tstms...probably general and multicell tstms. Can't rule
out a supercell...but low-lvl winds will be very wk.
.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat May 4 2019
Aloft: The longwaves will become increasingly amplified over the
CONUS thru Sat. The low currently W of CA will move onshore and
into the Desert SW Sun-Tue. The E Pac ridge will then build
forcing additional height falls over the Wrn USA. Here in the
Cntrl Plns... zonal flow Mon will become SW Tue-Wed. The Desert SW
low is fcst to wkn and lift NE acrs NEB/KS Wed. SW flow will cont
in its wake Thu-Fri as trofs extend from Cntrl Canada thru the
Nrn Plns into the Desert SW. The global mdls are indicating the
flow over the Cntrl Plns will become NW by Sat as the Nrn stream
asserts its influence. There are some modest diff's among the last
2 runs of the GFS/GFS-FV3/EC/CMC/UKMET...but overall agreement is
there suggesting abv normal confidence in the flow.
Surface: The cold front bisecting NEB Sun night will cont inching
S and should be S of the CWA by 00Z/Tue. Large/chilly high pres
will slide E along the US-Can border Mon-Tue. Lee cyclogenesis
should occur Tue. As this low ejects out of CO Wed...the front
will rotate cyclonically...with the warm front psbly lifting back
into the SE 1/3 of the CWA. Strong CAA will occur as this low
moves into IA. Another chilly high will then drop out of Canada
into the Plns Thu-Sat.
Temps: We'll be going backwards in time. While temps should be
going up the deeper we get into spring...temps will be going down
next wk. Expect svrl days of cldy/cool wx with low clds/stratus
locked-in N of the front. As cool as our fcst temps are (lots of
50s)...believe they still are not cool enough. Would not be
surprised to see temps jammed in the 40s N and W of the Tri-Cities
Tue.
Precip: There are low chances for spotty shwrs and psbly a couple
sub-svr tstms Mon-Tue. The wettest and highest confidence period
for beneficial/drenching rain will be Tue night into Wed....first
by a strong pulse of WAA Tue night...then as the wrap-around/
deformation zone stratiform precip shield moves in Wed. Some parts
of the CWA will probably measure 1-2". The 00Z EC ensemble QPF
probs has a 100% chance of 0.50". 90% chance of 1" and a 50%
chance of 2" N of a line from ODX-GRI-JYR.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 736 PM CDT Sat May 4 2019
General overview:
Confidence is high that the majority of the period will feature
VFR ceiling/visibility, although there are some question marks
especially ceiling-wise during the final 9-10 hours Sunday daytime
(see below for more details). Precipitation-wise, while there is
a non-zero chance of a passing shower/thunderstorm this evening,
and perhaps again late Sunday afternoon (mainly after 21Z),
neither chance warrants more than a generic "vicinity" (VCTS)
mention at this point. Wind-wise, surface winds will remain
somewhat breezy from the south through the night (gusts 20-25KT at
times), before easing up late in the night. While confidence in
exact timing is a bit shaky, a noticeable directional shift to
northerly winds is anticipated sometime Sunday afternoon.
Currently have this depicted at 21Z, but this could easily be off
a few hours either way. As for low level wind shear (LLWS)
concerns, despite what should be fairly breezy surface winds
overnight, have opted to maintain a marginal LLWS mention from
previous TAF cycle (03-10Z). This is due to south winds increasing
to generally 40-45KT within roughly the lowest 1,200 ft. AGL,
resulting in roughly 30KT of shear magnitude between the surface
and this level. Read on for more on ceiling uncertainty...
Ceiling:
High confidence in VFR through at least the first 12-14 hours, but
there are suggestions in some model data that at least a brief
MVFR ceiling could materialize during the day Sunday, perhaps
initially in the morning, and maybe again later in the afternoon
behind the northerly wind shift. Did not yet have the confidence
to introduce/maintain a formal MVFR ceiling for either time frame,
but am at least hinting at the potential with "SCT020".
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
UPDATE...Pfannkuch
SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Pfannkuch]
Hazardous weather outlook, May 4, 8:04 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
904 PM CDT Sat May 4 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
904 PM CDT Sat May 4 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Overnight.
Although strong to severe thunderstorms are no longer
anticipated, there remains a chance of isolated storms overnight,
especially near and south of the Nebraska-Kansas border.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms are expected Sunday afternoon and
evening. Some storms could be severe, especially near and south of
Interstate 80, and mainly between 3 and 10 PM. Hail up to the
size of golf balls and winds around 60 mph will be the main
threats.
A few thunderstorms could also occur in parts of the area Monday
through Wednesday. There is a chance that some storms could be
strong to perhaps severe, especially near and south of the
Nebraska-Kansas border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed through the rest of
tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Pfannkuch
In the hours before
Special weather statement, May 4, 4:47 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
547 PM CDT Sat May 4 2019
NEZ082-083-042315-
Harlan NE-Furnas NE-
547 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver City, or 23 miles north of Norton, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oxford, Beaver City, Stamford, Edison and Hollinger.
LAT...LON 4007 9992 4027 9990 4028 9954 4001 9957
TIME...MOT...LOC 2246Z 274DEG 15KT 4017 9985
Pfannkuch
Special weather statement, May 4, 5:12 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT Sat May 4 2019
NEZ082-083-042345-
Harlan NE-Furnas NE-
612 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hollinger, or 21 miles northeast of Norton, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stamford and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 9978 4018 9947 4000 9948 4000 9975
4004 9986
TIME...MOT...LOC 2312Z 289DEG 17KT 4012 9973
ADPSpecial weather statement, May 4, 5:48 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
648 PM CDT Sat May 4 2019
KSZ005-NEZ083-050015-
Phillips KS-Harlan NE-
648 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHERN HARLAN COUNTIES UNTIL 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orleans to Almena. Movement was east at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alma, Orleans, Stamford, Long Island, Prairie View, Huntley and
Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4018 9963 4025 9959 4024 9918 3970 9951
3974 9963
TIME...MOT...LOC 2348Z 286DEG 14KT 4018 9947 3989 9969
ADPSpecial weather statement, May 4, 6:22 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
722 PM CDT Sat May 4 2019
NEZ083-084-050045-
Franklin NE-Harlan NE-
722 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN AND NORTHEASTERN
HARLAN COUNTIES UNTIL 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Republican City, or 21 miles southeast of Holdrege, moving east at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Franklin, Hildreth, Republican City, Bloomington and Huntley.
LAT...LON 4034 9920 4035 9893 4008 9884 4008 9928
4024 9937
TIME...MOT...LOC 0021Z 259DEG 24KT 4016 9919
ADPSpecial weather statement, May 4, 6:46 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
746 PM CDT Sat May 4 2019
NEZ084-050115-
Franklin NE-
746 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hildreth, or 24 miles southeast of Holdrege, moving
east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Upland...but mainly rural portions of northern Franklin County.
LAT...LON 4029 9913 4035 9896 4035 9880 4021 9872
4019 9873 4014 9903
TIME...MOT...LOC 0046Z 250DEG 22KT 4023 9901
PfannkuchSpecial weather statement, May 4, 7:48 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
848 PM CDT Sat May 4 2019
KSZ005-NEZ082-083-050215-
Phillips KS-Harlan NE-Furnas NE-
848 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 915 PM
CDT...
At 847 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Almena to 7 miles southwest of
Prairie View. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms. At 828
PM CDT, the Norton airport repoted a gust of 49 MPH, and winds this
strong could briefly move into the Advisory area.
Locations impacted include...
Prairie View, Long Island and Woodruff.
LAT...LON 4004 9982 4011 9941 3975 9936 3972 9963
4000 9963 4000 9980
TIME...MOT...LOC 0147Z 251DEG 23KT 4000 9974 3977 9969
Pfannkuch